Indiana, 2014Tornadoes and Flood in Indiana, February 20, 2014
February 20, 2014 · NWS IND · 22 events in 14 counties and zones
A potent area of low pressure pushed a strong cold front across central Indiana during the evening of February 20. Ahead of the front, very warm and moist air surged north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $137,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent area of low pressure pushed a strong cold front across central Indiana during the evening of February 20. Ahead of the front, very warm and moist air surged north. This melted much of the snow cover across the area, resulting in some flooding. The rain that accompanied the front led to additional flooding problems. A line of severe thunderstorms along the front brought damaging winds to many areas, along with some large hail at a few locations. A brief tornado touched down in Rush County, and another tornado touched down in Montgomery County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 20, 6:25 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 20, 6:25 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EST THU FEB 20 2014
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 351 PM EST THU FEB 20 2014
A STRONG LOW PRESSURE SYSTEM AND COLD FRONTAL PASSAGE
WILL BRING STRONG TO SEVERE STORMS...FLOODING...AND STRONG WINDS TO
THE AREA TONIGHT. STRONG WINDS WILL CONTINUE THROUGH THE DAY ON
FRIDAY. AFTER A WEEKEND WITH NEAR NORMAL TEMPERATURES THINGS WILL
COOL DOWN AGAIN WITH BELOW NORMAL TEMPERATURES BACK FOR THE REST OF
THE WEEK.
&&
.NEAR TERM /THIS AFTERNOON AND TONIGHT/...
ISSUED AT 351 PM EST THU FEB 20 2014
FORECAST FOCUS IS ON TIMING OF THUNDERSTORMS THROUGH THE
EVENING...SEVERE AND FLOODING POTENTIAL...AND WINDS BEHIND THE FRONT.
CURRENT INDICATIONS FROM SHORT RANGE MODELS IS THAT STORMS WILL
REACH THE WESTERN BORDER OF THE AREA AROUND 0Z. WITH THIS IN MIND
HAVE POPS LOWER THROUGH THE NEXT COUPLE OF HOURS RAMPING UP WITH
CATEGORICAL POPS IN THE WEST STARTING AT 23Z. THE LINE ACROSS
WESTERN ILLINOIS IS MOVING FAIRLY QUICKLY AND EXPECT IT TO BE THROUGH
THE EASTERN COUNTIES BY AROUND 3-4Z. WILL CONTINUE WITH DECREASING
POPS IN THE EAST UNTIL 6Z TO ALLOW FOR THE POSSIBILITY THAT THE LINE
COULD SLOW DOWN.
WITH TEMPERATURES IN THE MID 50S TO LOW 60S AND DEW POINTS IN THE
MID 50S THERE SHOULD BE SUFFICIENT INSTABILITY TO FUEL THE STORMS AS
THEY APPROACH...AND WIND SHEAR IS AS STRONG AS PREVIOUSLY ADVERTISED WITH
0-6KM BULK SHEAR AROUND 60-70 KTS AND 0-3 KM HELICITY IN THE 200-500
RANGE. COULD SEE THE LINE WEAKEN AS IT MOVES ACROSS THE FORECAST
AREA WITH LOSS OF ANY HEATING...BUT WARM MOIST ADVECTION MAY BE
ENOUGH TO KEEP THE INSTABILITY SUFFICIENT TO MAINTAIN THE SEVERE
THREAT UNTIL AFTER THE LINE IS OUT OF HERE. BROUGHT MENTION OF
DAMAGING WINDS INTO THE AREA AFTER 6 PM AND KEPT IT UNTIL 10
PM...ALTHOUGH IT COULD BE THROUGH BEFORE THEN.
FLOODING HAS ALREADY BEEN REPORTED IN SOME OF THE NORTHWESTERN
COUNTIES MAINLY FROM SNOW MELT. EXPECT THAT MORE FLOODING WILL
DEVELOP ESPECIALLY ACROSS THE NORTHERN COUNTIES...IF NOT BEFORE
THEN...THEN AS THE LINE MOVES THROUGH. EVEN THOUGH RAIN AMOUNTS ARE
NOT EXPECTED TO BE MORE THAN HALF AN INCH...THE SNOW MELT COULD BE
SUFFICIENT ON IT/S OWN. THUS WILL CONTINUE WITH FLOOD WATCH THROUGH
THE NIGHT.
ON POSTFRONTAL WIND THREAT...FORECAST SOUNDINGS INDICATE POTENTIAL
TO MIX DOWN WIND GUSTS IN EXCESS OF 45 MPH FOR A FEW HOURS AFTER THE
FRONT PASSES TONIGHT...MAINLY BEFORE MIDNIGHT. AFTER THAT INVERSION
ESTABLISHES ITSELF AND WINDS SHOULD LESSEN. WIND THREAT APPEARS TO
PICK UP AGAIN AROUND 13Z FRIDAY AND THUS WILL CONTINUE WITH WIND
ADVISORY...ALTHOUGH THERE WILL BE A PERIOD AFTER MIDNIGHT THROUGH
THE EARLY MORNING WHEN WIND GUSTS WILL NOT BE NEAR CRITERIA.
ANOTHER NOTE...FOG IS BEING REPORTED IN SOME LOCATIONS ACROSS
NORTHERN PARTS OF THE AREA. THIS SHOULD BE SPORADIC WITH LIGHT RAIN
OFF AND ON AND THEN SHOULD BE GONE COMPLETELY WITH PASSAGE OF THE
LINE OF STORMS AND THEN COLD FRONT. THUS WILL INCLUDE PATCHY FOG IN
THIS AREA THROUGH AROUND 8 PM.
COULD SEE SOME BRIEF SNOW FLURRIES LATE TONIGHT WITH THE UPPER
TROUGH AXIS MOVING THROUGH...AND THESE COULD CONTINUE INTO THE
MORNING ON FRIDAY.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
ISSUED AT 351 PM EST THU FEB 20 2014
FORECAST FOCUS IS ON WINDS EXPECTED FRIDAY. MODELS ARE IN DECENT
AGREEMENT AND WILL USE AN AVERAGE. THOUGHT TEMPERATURES IN GUIDANCE
WERE CLOSE ENOUGH TO USE A CONSENSUS.
FORECAST SOUNDINGS CONTINUE TO SHOW POTENTIAL FOR WIND GUSTS OF
40-50 MPH DURING THE DAY ON FRIDAY...STARTING AROUND 13Z. WITH THE
TIGHT PRESSURE GRADIENT AS THE LOW MOVES OFF TO THE NORTHEAST THINK
THIS IS REASONABLE AND WILL CONTINUE WITH THE WIND ADVISORY THROUGH
THE DAY ON FRIDAY.
BROAD CYCLONIC UPPER FLOW WILL CONTINUE THROUGH THE SHORT TERM AND
MODELS ARE SHOWING THE POTENTIAL FOR SOME LITTLE SHORT WAVES TO MOVE
THROUGH WITH JUST ENOUGH LIFT TO CAUSE SOME SLIGHT CHANCES FOR
PRECIPITATION. HARD TO GET A GOOD HANDLE ON WHEN THE BEST TIMING IS
FOR THESE. WITH THE LACK OF ANY DECENT MOISTURE/FORCING KEPT
SATURDAY AND SATURDAY NIGHT DRY. FOR SUNDAY GFS IS SHOWING SOME
DECENT Q VECTOR CONVERGENCE ALONG WITH PRETTY GOOD FRONTOGENESIS SO
MAY BE ABLE TO EEK OUT A LITTLE QPF EVEN WITHOUT MOISTURE SO
INCLUDED A SLIGHT CHANCE FOR SNOW IN THE NORTH AND A RAIN SNOW MIX
IN THE SOUTH.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ISSUED AT 216 PM EST THU FEB 20 2014
ECMWF AND GFS INDICATE A COOLER PATTERN RETURNING FOR MUCH OF NEXT
WEEK. THIS IS THE ALL TOO FAMILIAR PATTERN WE HAVE SEEN ACROSS
CENTRAL INDIANA DURING THE PAST FEW MONTHS WITH LARGE BROAD TROUGH
IN PLACE ACROSS THE EASTERN HALF OF THE COUNTRY. NORTHWEST FLOW
ALOFT AND HIGH PRESSURE IN PLACE AT THE SURFACE WILL RESULT IN
MAINLY DRY AND COLD WEATHER MUCH OF NEXT WEEK WITH BELOW NORMAL
TEMPERATURES.
ECMWF AND GFS BOTH HINT AT A CLIPPER PUSHING THROUGH THE REGION ON
MONDAY NIGHT INTO TUESDAY...HOWEVER WITH NORTH FLOW THROUGH THE
PERIOD...MOISTURE WILL BE LACKING. THUS WILL INCLUDE SOME CHC POPS
FOR SN RIGHT NOW...SURELY TO BE FINE TUNED LATER.
&&
.AVIATION /DISCUSSION FOR THE 21/0000Z TAF ISSUANCE/...
ISSUED AT 330 PM EST THU FEB 20 2014
SQUALL LINE STILL PROGGED TO MOVE THROUGH KLAF AND KHUF IN THE FRI
00-01Z TIME FRAME...AND THROUGH KIND AND KBMG FROM FRI 01-02Z.
CONDITIONS COULD DETERIORATE TO IFR OR WORSE WITH THE LINE. UNTIL
THEN...VFR CONDITIONS WILL BE THE PREVAILING FLIGHT CATEGORY.
SOUTHERLY WINDS WILL SHIFT TO THE WEST WITHIN THE NEXT FEW HOURS AND
BECOME STRONG WITH SUSTAINED SPEEDS OF 16 TO 20 KTS AND GUSTS UP TO
34 KTS. STRONG LOW LEVEL JET WILL KEEP WINDS STRONG OUT OF THE WEST
THROUGH TONIGHT WITH SUSTAINED SPEEDS OF 15 TO 25 KTS AND GUSTS UP
TO 38 KTS. GUSTS WILL TAPER OFF AFTER DAYBREAK TOMORROW BUT REMAIN
STRONG OUT OF THE SOUTH. MVFR CEILINGS ARE EXPECTED TO LINGER
THROUGH TONIGHT...AND THEN IMPROVE TO VFR AFTER FRI 14Z AS DRIER AIR
FILTERS INTO THE REGION.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY MORNING FOR INZ021-028>031-035>043-
047>049-055>057-063>065-071-072.
WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST FRIDAY FOR
INZ021-028>031-035>049-051>057-060>065-067>072.
&&
SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....PUMA
AVIATION...TDUD
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Feb 20, 6:26 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NATIONAL WEATHER SERVICE NORTHERN INDIANA
626 PM EST THU FEB 20 2014
INZ021-028>031-035>049-051>057-060>065-067>072-212330-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
626 PM EST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
SWEEP EAST ACROSS CENTRAL INDIANA FROM 6 PM TO 10 PM. TORNADOES...DAMAGING
WINDS AND FLOODING ARE POSSIBLE AS THE LINE MOVES THROUGH. STRONG
WINDS WILL ALSO OCCUR BEHIND THE COLD FRONT AS THE PRECIPITATION
ENDS. PATCHY DENSE FOG IS ALSO POSSIBLE BEFORE THE LINE MOVES
THROUGH AS THE SNOW CONTINUES TO MELT.
HAZARDS: FLOODING. THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED
TORNADOES. STRONG WINDS OUTSIDE OF THUNDERSTORMS. POTENTIAL FOR
ICE JAM FLOODING. PATCHY DENSE FOG.
TIMING: FLOODING THROUGH THE NIGHT. THUNDERSTORMS WITH DAMAGING
WINDS AND ISOLATED TORNADOES THROUGH 10 PM. STRONG WINDS THIS
EVENING THROUGH FRIDAY. PATCHY FOG PRIOR TO THE LINE.
DISCUSSION: A POTENT LOW PRESSURE SYSTEM WILL LIFT NORTHEAST
THROUGH WISCONSIN TONIGHT AND DRAG A COLD FRONT THROUGH CENTRAL
INDIANA THIS EVENING. A LINE OF STRONG TO SEVERE THUNDER STORMS
WILL PRODUCE DAMAGING WINDS...ISOLATED TORNADOES AND LOCALLY HEAVY
RAINFALL. THIS RAIN COMBINED WITH SNOW MELT COULD LEAD TO
FLOODING PROBLEMS...AND ICE COVERED RIVERS COULD EXPERIENCE ISSUES
WITH ICE JAM FLOODING AS WELL. AFTER THE COLD FRONT PASSES WINDS
WILL STRENGTHEN WITH GUSTS UP TO 50 MPH OR GREATER POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
OUTLOOK: RIVER FLOODING COULD BE A PROBLEM THROUGH THE PERIOD.
WINDS WILL CONTINUE TO GUST UP TO 50 MPH THROUGH THE DAY FRIDAY.
SNOW IS POSSIBLE FRIDAY NIGHT...SUNDAY AND MONDAY NIGHT BUT
ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
DISCUSSION: THE POTENT LOW PRESSURE SYSTEM WILL KEEP STRONG WINDS
ACROSS THE AREA THROUGH FRIDAY. A COUPLE OF WEAK UPPER WAVES WILL
BRING LIGHT SNOW CHANCES FRIDAY NIGHT...SUNDAY AND MONDAY NIGHT...
OTHERWISE HIGH PRESSURE WILL PROVIDE DRY CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
FISHER
In the hours before
Special weather statement, Feb 20, 3:15 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EST THU FEB 20 2014
INZ030-031-037>042-202215-
CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
INCLUDING THE CITIES OF...FRANKFORT...KOKOMO...ANDERSON...MUNCIE
315 PM EST THU FEB 20 2014
...PATCHY DENSE FOG...
PATCHY AREAS OF DENSE FOG ARE EXPECTED INTO EARLY EVENING AS MILD
AND HUMID AIR SPREADS NORTH ACROSS THE AREA.
VISIBILITY NEAR ONE QUARTER MILE HAVE BEEN REPORTED FROM NEAR
GEIST RESERVOIR UP TOWARDS ANDERSON.
MOTORISTS SHOULD EXERCISE CAUTION AS ABRUPT CHANGES IN VISIBILITY
MAY BE ENCOUNTERED IN THESE FOGGY AREAS.
DRT
Local storm report, Feb 20, 7:25 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST TERRE HAUTE 39.47N 87.38W
02/20/2014 E50 MPH VIGO IN AMATEUR RADIO
JUST EAST OF TERRE HAUTE ALONG I-70
&&
DRTLocal storm report, Feb 20, 7:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HEAVY RAIN 7 S HILLSBORO 40.01N 87.16W
02/20/2014 U0.00 INCH FOUNTAIN IN TRAINED SPOTTER
VISIBILTY IS REDUCED DUE TO RAINFALL. WIND JUST PICKED
UP. NO DAMAGE TO REPORT.
&&
MMBEvent by event
14 thunderstorm wind, 5 hail, 2 tornado, 1 flood. Local standard time, as filed.
Tornado, Montgomery
- When
- February 20, 7:40 PM EST to 7:48 PM EST
- Where
- Montgomery County, 2.5 mi SE of Crawfordsville to 0.7 mi S of Darlington
- Rating
- EF0
- Path length
- 7.48 mi
- Path width
- 40 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.004, -86.867
A National Weather Service Indianapolis survey team identified weak tornado damage in the Crawfordsville area which occurred during the severe weather on February 20. The survey team rated this tornado an EF0 with winds estimated around 80 mph. The tornado began around 740 PM near County Road 150 South and County Road 200 East on the southeast side of Crawfordsville, and continued a path northeast to near Darlington, lifting around 748 PM. During that time the tornado damaged numerous outbuildings, removed shingles from homes, damaged a part of the Pilot truck stop canopy, and sheared off numerous tree tops.
Thunderstorm Wind, Vigo
- When
- February 20, 7:42 PM EST
- Where
- Vigo County, 0.53 mi W of Preston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.500, -87.380
An estimated 60 mph thunderstorm wind gust was observed in this location.
Thunderstorm Wind, Boone
- When
- February 20, 8:01 PM EST
- Where
- Boone County, 0.11 mi S of Advance
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.998, -86.620
An estimated 60 mph thunderstorm wind gust was observed in the town of Advance.
Hail, Boone
- When
- February 20, 8:02 PM EST to 8:03 PM EST
- Where
- Boone County, 0.09 mi S of Advance
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.999, -86.620
Thunderstorm Wind, Fountain
- When
- February 20, 8:02 PM EST
- Where
- Fountain County, 0.87 mi SE of Hillsboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -87.160
Small limbs were broken off trees and some shingles were taken off a roof due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Clinton
- When
- February 20, 8:05 PM EST
- Where
- Clinton County, 1.51 mi ESE of Fickle
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 40.261, -86.654
A semi-truck was overturned on Interstate 65 near Frankfort. The truck was leaking propane and the Interstate had to be shut down.
Hail, Boone
- When
- February 20, 8:24 PM EST to 8:26 PM EST
- Where
- Boone County, 1.85 mi ENE of Shepherd
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.979, -86.397
One inch diameter hail was observed near the intersection of State Route 267 and Interstate 65.
Flood, Monroe
- When
- February 20, 8:30 PM EST to 10:30 PM EST
- Where
- Monroe County, Bloomington to 0.25 mi E of Bloomington
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.170, -86.520
Streets were reported to be flooded due to heavy thunderstorm rainfall. The campus bus routes were suspended.
Thunderstorm Wind, Hendricks
- When
- February 20, 8:31 PM EST
- Where
- Hendricks County, 3.8 mi ENE of Brownsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.880, -86.340
An estimated 60 mph thunderstorm wind gust was observed in this location, along with pea sized hail.
Thunderstorm Wind, Tipton
- When
- February 20, 8:37 PM EST
- Where
- Tipton County, 0.53 mi E of Tipton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.280, -86.040
An estimated 65 mph thunderstorm wind gust was observed in Tipton.
Thunderstorm Wind, Marion
- When
- February 20, 8:39 PM EST
- Where
- Marion County, 0.55 mi SSW of Indianapolis Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.713, -86.285
A 58 mph thunderstorm wind gust was measured by the ASOS at the Indianapolis International Airport.
Hail, Hamilton
- When
- February 20, 8:41 PM EST to 8:43 PM EST
- Where
- Hamilton County, 3.79 mi W of Noblesville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.060, -86.090
Thunderstorm Wind, Monroe
- When
- February 20, 8:42 PM EST
- Where
- Monroe County, 0.87 mi SE of Kirby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -86.590
An estimated 60 mph thunderstorm wind gust was observed in this location.
Hail, Hamilton
- When
- February 20, 8:45 PM EST to 8:47 PM EST
- Where
- Hamilton County, 0.87 mi NW of Noblesville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.060, -86.030
Thunderstorm Wind, Monroe
- When
- February 20, 8:48 PM EST
- Where
- Monroe County, 0.87 mi SE of Kirby
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -86.590
An estimated 70 mph thunderstorm wind gust was observed in this location.
Thunderstorm Wind, Tipton
- When
- February 20, 8:49 PM EST
- Where
- Tipton County, 0.13 mi ENE of Tipton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 40.281, -86.048
Roof damage was observed on the west side of town due to damaging thunderstorm wind gusts. Extensive power outages were noted as well.
Thunderstorm Wind, Tipton
- When
- February 20, 8:49 PM EST
- Where
- Tipton County, 0.23 mi NE of Tipton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 40.282, -86.047
An aluminum outbuilding was destroyed on the west side of the Tipton due damaging thunderstorm wind gusts.
Thunderstorm Wind, Madison
- When
- February 20, 8:50 PM EST
- Where
- Madison County, 0.82 mi NW of Elwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 40.278, -85.842
The roof of the First United Methodist Church was damaged due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Johnson
- When
- February 20, 9:04 PM EST
- Where
- Johnson County, 1.99 mi NNW of Franklin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.508, -86.061
A railroad crossing gate arm was damaged by the wind on Commerce Road due to damaging thunderstorm wind gusts.
Hail, Shelby
- When
- February 20, 9:25 PM EST to 9:27 PM EST
- Where
- Shelby County, Shelbyville
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.520, -85.780
Thunderstorm Wind, Rush
- When
- February 20, 9:31 PM EST
- Where
- Rush County, 0.63 mi ENE of Arlington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $13,000
- Reported by
- Emergency Manager
- Coordinates
- 39.654, -85.570
There was barn damage north of Arlington due to damaging thunderstorm wind gusts. Numerous trees and power lines were also reported down in the area as well.
Tornado, Rush
- When
- February 20, 9:32 PM EST
- Where
- Rush County, 0.76 mi ENE of Arlington
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 25 yd
- Property damage
- $12,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.656, -85.568
The line of severe thunderstorms took on a bowed structure as it entered northwest Rush County on Friday evening. Numerous areas of severe, straight-line wind damage were observed near the Arlington area. However, one homestead east of County Road 700 West on County Road 300 North did exhibit signs of damage that appeared tornadic. Based on the storm survey coupled with radar data...it has been determined that the damage at this homestead was consistent with an EF-0 tornado, with winds of approximately 85 mph. This tornado occurred at approximately 9:32 PM EST and was very short-lived...on the ground for less than a tenth of a mile and less than a minute. A few trees were downed...with one blown through the back side of a tin shed. Also, the roof was removed from an outbuilding on the premises.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500306, 500486, 500491, 500533, 501059, 501063, 500534, 504103, 500492, 500493, 500495, 500536, 500517, 500535, 500528, 501064, 504113, 501066, 502866, 500538, 502840, 500307.